Jump to content

Prakash, 2013 Headache as a presenting feature in patients with serotonin syndrome: A case series.


Altostrata
 Share

Recommended Posts

  • Administrator

Despite these warning signs, physicians keep patients on serotonergics all too often.

 

Cephalalgia. 2013 Jul 4. [Epub ahead of print]Headache as a presenting feature in patients with serotonin syndrome: A case series.Prakash S, Belani P, Trivedi A.

 

SourceDepartment of Neurology, Medical College, SSG Hospital, India.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/23827981

 

INTRODUCTION:Serotonin syndrome (SS) is a drug-induced constellation of various clinical features that result from excess central serotonergic tone. The clinical features range from barely perceptible to life-threatening conditions.

 

CASES:We describe four patients with acute headache (four days to three weeks) who were receiving serotonergic drugs for other indications. There was a temporal relation between the administration of the serotonergic drugs and the development of the headaches. All four patients fulfilled the Hunter Serotonin Toxicity Criteria for SS. In parallel, two patients fulfilled the Sternbach's criteria for SS. Discontinuation of the serotonergic drugs and the administration of cyprohepatadine led to complete improvement in three to seven days in all four patients.

 

DISCUSSION:A review of the literature suggests that some overlaps exist in the pathophysiology between SS and headache disorders, including medication-overuse headache. The overlap is also in the management. The drugs found to be effective in SS (cyproheptadine, chlorpromazine, olanzapine, etc.) are also known to have positive effects on some headache disorders.

 

CONCLUSION:Physicians should consider the diagnosis of SS in patients with new onset or worsening headache after the addition of serotonergic drugs, especially in the presence of objective signs on examination suggestive of the disorder such as tremor, fever, hyperreflexia, diaphoresis or tachycardia.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • 2 months later...

Is it my imagination or do most of these studies/reports of negative effects come out of countries other than US?

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

Doctors in countries other than the US seem to be more interested in patient welfare -- or maybe they have more time to write case reports.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy